pain at site,?use of tegretol

Hi. I have had my pacemaker since mid January and am having pain at the site, my dr says I'm too thin, the pacemaker is still moving around in there!! Has anyone ever been prescribed Tegretol for this problem? The dr. is reluctant to redo the surgery. Help!!! Thanks, Karen


9 Comments

RE: pain at site

by amymarla - 2007-04-23 09:04:22

Hi Karen, I am so glad that you wrote in. I got my pm the beginning of March. I am still having pain. The whole site hurts and itches. It is so sensitive, air even makes me hurt. Still can’t wear a bra or a shirt for that matter. I also can’t get my arm across my body to do things like shave or hold the hair dryer. My original surgeon wantS to move it under my muscle. He had only moved a pm 2 times in his 14 years. Made me wonder. So I went for a second opinion, he never moved one given time and patience. He said that because of me being thin the pm might be sitting close nerves, and not being protected enough, causing the pain and discomfort, and slowing the speed of recovery. He said that different people heal at different speeds and to give it time, up to 6 months. Seems like forever. Putting the pm under the muscle he said is not a good idea because muscles do not like to be touched or cut. It becomes a risky procedure that could result in unfavorable results. Being that I am only 45 and would need it to be replaced down the road that would mean playing with that muscle again. As for the tegretol, I am not sure what that is? Let me know. My thoughts are that it is something for the nerve damage that could have been done. Please keep in touch and send my a private message if you want. I am new to this site and looking for someone to commiserate with. Misery loves company, yes!!

AMYMARLA

pain at site

by CathrynB - 2007-04-23 10:04:01

Hi Karen and AmyMarla. I got my first PM 1-24-07 and am 50 years old. Mine is under the skin, and my doctor also said I'm too thin at the PM site and he's worried about "skin erosion" and wants to talk about moving it if I continue to have discomfort or it looks like the skin is breaking down. Mine isn't actually painful anymore except when there is pressure on the site. I can't sleep on my left side or stomach, my seatbelt still hurts, I'm still wearing a strapless bra, etc. Any heavy lifting also causes pain. And shaving and using the hair dryer are uncomfortable. But other normal day-to-day activities don't cause me problems anymore. Things do seem to VERY slowly be getting better. I have my 3-month checkup with my EP next Monday, and I'll be curious to see what he thinks and recommends. I'd love to keep in touch with you and hear how things progress with your PM pain and what, if anything, you decide to do about it. I'm also unfamiliar with tegretol. Take care, Cathryn

re: pain at site

by amymarla - 2007-04-23 10:04:22

Cathryn, Almost 3 months after sugery and still wearing a strapeless bra, ok, so I need to get a couple more of them! And to think I am going to get into a bathing suit next month on my cruise. I should have planned for a topless vacation. LOL Seriously, I am glad you responded. I feel better knowing that I am not the only thin pm sporting woman out there. I too would love to keep in touch with you. Please let me know how you make out next Monday. I'll be thinking of you. AMYMARLA

pain at site

by kathybnc - 2007-04-23 11:04:21

Hi, My husband has had his Medtronic 2 lead ICD since 10/06 and has had pain ever since. The EP also says he is too thin and are also reluctant to do anything about it. Tegretol has not been mentioned as a use, but it is somewhat "comforting" to know that there are others out there that seem to be too thin for their PM's Best of luck to you all. Kathy

tegrotol

by jessie - 2007-04-24 04:04:38

it is a drug used fro seizures in the past but also used in psychiatry as a mood leveler with bipolar illness. interesting that it was given to you but of course i don't know all it is used for. let us know the results of your appt. take care jessie

re: pain @ site

by Latgre - 2007-04-24 11:04:23

I have had my pm since 2-5-07 and Im still having pain at the site and I also noticed that my insition site seems to be getting larger. I haven't mentioned it to my Dr. however I am concerned, and since reading all of your comments it concerns me even more. I often feel like my dr blows me off. So I've tried to suck it up and just deal wiht the issues. I feel like because I am a female he thinks im just complaining. Let me know what you think?

pain at site

by Ladylynn - 2007-04-26 01:04:38

It is really good to hear others who still have pain near their pm. I got mine on 2-14 and it is still tender. The doctor said that he had never had anyone that had the site so tender at two months, but I felt that I couldn't be the only person in the world that still had tenderness near their pm! He did mention that it was possible that my body was trying to reject the metal that was placed there and that could be causing the inflammation. I have a problem of being thin and having big breasts that constantly move against the pm and it is aggravating.

As to tegretol, it works with the body to calm nerves and firing of them. My uncle had epilepsy and he takes it. I can only think that you EP thinks that your nerves are being affected by the pacing and maybe it will calm down the amount of firing.

Hope

re: pain at site

by jenh - 2007-04-27 02:04:33

Hey there, petite women with pacemakers, unite! I just had my 4th pacemaker implanted in January (at age 34, first one at age 11). I think the mind is an amazing thing, because I seem to forget between each time just how long it actually takes to recover. I've had a lot of soreness and irritation at the site for the past three months, and am still bothered by seatbelts and am still sleeping on my back.

However, I'm happy to report two weeks ago I went back to the gym to resume weight lifting -- even managed a few push-up! And last weekend I went swimming for the first time in ages. It seems like just when I'd given up hope of feeling better, I woke up one day and I felt a whole lot better. I'll be thinking of you all and wishing you speedy healing!

Jen

Pain at Site

by Shel - 2007-05-23 04:05:08

Hi Everyone,

My defibrillator/pacemaker was implanted three weeks ago. This dual device is quite big. I have been having a lot of pain and pressure at the site as well as bruising. I'm a thin 60 year old woman and am glad that I found this site. I was beginning to think that I was the only one to have this type of problem. I spoke to a few men who have had no problems with pain. I was checked after five days and was told that all was working well and that I was feeling so much pain because of my size. Now it feels as though the device is moving around and I feel as though a fist is pushing into my breast. I have an appt. tomorrow and will see what happens then. The doctor's office has not been veru helpful and I have been worried that something is very wrong. I also agree that I think that some doctor's think just because we're female we're complaining and they don't take us seriously.
Shel

You know you're wired when...

You take technology to heart.

Member Quotes

I swim, scuba, garden, hike, climb, workout, play with the kids, play tennis, baseball, basket ball and rollerblade with mine with no problem.